CSN Login
Members Online: 20

Tamoxifen and pain

Mariannemm's picture
Mariannemm
Posts: 136
Joined: Apr 2010

Will the pain go away that I am having from the tamoxifen? Will my emotions level out? Will the hot flashes decrease? I have only been on tamoxifen for a week and so far I am not liking my new personality or mood! I feel more tired on this drug then I did when I was on AC or Taxol. Thanks for your input! I start radiation next week. Marianne

sea60's picture
sea60
Posts: 2601
Joined: May 2010

for about 3 years total (Arimidex for about a year) and yes, for ME, the sysmptoms included:

Hot Flashes
Joint pain (although a lot of that was incurred from the Arimidex)
Heart Palpitations

I had some mood swings but they've tapered down a bit. I mentioned to someone that I really feel I'm more emotional due to just having gone through cancer.

So as long as I'm on Tamoxifen, I have learned to deal with them the best way I can.

P.S. - For those night "hot flashes", I have the best pillow made especially for that. It's an "Iso-Cool" pillow that radiates coolness. It's from a brand called "Sleep better".

Hope this helps!
Sylvia

cahjah75's picture
cahjah75
Posts: 2623
Joined: Jun 2010

I don't know your age but it sure sounds like automatic menopause symptoms to me. I'm 61 and had terrible mood swings, hot flashes, etc while going through perimenopause. I still get hot flashes to this day and that is a side effect of Tamoxifen. Going through chemo puts you into menopause doesn't it?? Because my sentinel nodes were negative, my surgeon said I probably won't need chemo or radiation following my double mastectomy but I see the oncologist in 2 weeks and he may put me on Tamoxifen or Arimidex for the next 5 years. I have heard that Arimidex can cause bone pain. I already suffer from osteoarthritis. We just can't win. I have to check out that pillow. Sounds like a worthwhile investment.
Char

Scribelle
Posts: 2
Joined: Jul 2010

What kind of pain are you having?

I have been on tamoxifen for 4-1/2 years, and some side effects have stayed the whole time, while others were an adjustment to a new medication and faded later.

My emotions ran high, but then again, there was the stress of cancer, several surgeries, radiation, etc., so by the time I got to the stage of beginning tamoxifen, I was already a roller coaster of emotions. The sudden drop of estrogen that tamoxifen causes also creates an induced menopause as well. I do have some days when I am impossible to live with, but they are much fewer and further apart.

I don't know about AC or Taxol, but I have been tired through most of my treatment. It was the hardest at the beginning, as my body was healing from surgery, fighting cancer, and yes, I have fibromyalgia and asthma, too. You may find that this is a time to pamper yourself with extra naps, good nutrition, and fewer demands placed upon you. It really takes a lot of physical energy for your body to do all this, so naps come guilt-free.
If the fatigue continues and is too severe to take good care of yourself, then it's always a good idea to ask your doctor if that is to be expected in your specific situation.

I hope this helps!

Mariannemm's picture
Mariannemm
Posts: 136
Joined: Apr 2010

Thank you for telling us about the pillow I will check into that! I am really hoping I just adjust to these new issues soon. I have so much joint pain that I am taking my pain pills again along with IB and Tylenol. My pain gets worse when I go to bed, so that is when I take the pain pill. During the day I have lots of pain but if I can have a combo of moving around and relaxing the pain is doable! Yes the chemo has put me in menopause, but my mood swings and hot flashes ramped up when I started the tamoixfen last week. I am 45, so menopause was on the horizon, but I just wasn't prepared for so much pain. The pain gets me really down, it is work for me to deal with it all day. I have a family, 12 and 17 year old and a hubby that works more than full time. Thank god for that job and insurance! I haven't been working due to going through all of this but I have been trying to go back a couple of days a week. By the time the evening comes I am spent, the pain has won and I just sit and cry! I was the same way when I have the bilaterial mastectomy too. Just keeping up with washing clothes and the dishes is about all I can do. It just doesn't seem like I should be this bad! I am normally so active and keep everything neat and tidy! Don't get me wrong everyone helps out but when they are all busy too, it is so hard for me to get the energy to get up and do the work. Sorry to *****! I just needed to know if I was in good company or if I was the only one. Marianne

Pinkpower's picture
Pinkpower
Posts: 437
Joined: Jun 2010

Marianne
No you are not the only one. I've been on Tamoxifen for 3wks now, and I too have noticed the bone pain, mine is mostely my hips and a little in my lower back. Nights are the worst of course. And what I call severe moodswings. Like I've said on other questions here, one minute I feel ok, and the next thing I know I feel extremely sad and just want to cry.(sometimes I let myself cry) I'm was 41 when this all started and I did go thru I guess menopause, havent had my cycle since last December. Hot flashes, yeap, especially at night. Im going to look into that pillow. I too have a 10yr old and 17yr old, and I depend on them and my husband alot. And the thought about being on Tamoxifen for the next 5yrs, its not easy. Hang in there girl, there are plenty of us on that boat and we need to hold on to eacy other for support.
Lupe

Mariannemm's picture
Mariannemm
Posts: 136
Joined: Apr 2010

Sounds like we are on the same schedule! Plus we are on the same boat. It is so hared with having kids. Plus having a husband, I don't want to ignor him! They have all been great through all this craziness. It can all be so overwhelming and sometimes they just don't know what to do with me, when I get all emotional. I am usually the rock in the family, so they aren't used to me being the down one. I am the one that takes care of them! You take care of yourself too! Marianne

cindycflynn's picture
cindycflynn
Posts: 1133
Joined: Oct 2009

Marianne -

I've been on Tamoxifen for about 3 months now, and even though chemo had stopped my periods and started hot flashes, the Tamoxifen seemed to put the process into high gear (I'm hoping that's a sign that it's working well)!

For the pain, my doctor recommended Glucosamine and Chondroitin supplements, and they have really helped me. For the hot flashes, I first tried the 800 IU of vitamin E that my doctor said I could take, which helped at first, but the hot flashes eventually overwhelmed that remedy and my doctor prescribed a low dose of Effexor. I still have a few hot flashes but they are much less severe and less frequent. Since Effexor is also used for anti-anxiety and anti-depression, it may help your mood issues at the same time (that was one side effect I didn't seem to have, thank goodness).

I hope you find some answers to what you're going through - I know it's not fun.

Take care,
Cindy

lolad's picture
lolad
Posts: 671
Joined: Jun 2009

Marianne
i have been on tamoxifen for 9 months now and my pain kept increasing. My oncologist put me on celebrex and it seems to be helping a little. Unfortunately, i still have the night sweats bad and hot flashes. Night sweats are so bad for me that i get up and have to change sometimes three times a night.

Take care
Laura

bjmom1's picture
bjmom1
Posts: 152
Joined: Jan 2010

I had the same problems with joints pain and mood swing. I would suggest talking with your oncologist about putting you on anti-depression which could help with hot flashes, mood changes and sleeping problem. It took me almost six month to get back regular sleeping habit. Without proper rest that to can effect your mood swing. I also ask for pain med for the joint pain. I hope my suggestion help you.

good luck

Barb

Mariannemm's picture
Mariannemm
Posts: 136
Joined: Apr 2010

These have all been great suggestions I will call tomorrow. Knowing that here could be help out there is great news. I have been taking pain pills at night and IB and Tylenol during the day. Takes the edge off is all. I don't know what I would do if it wasn't for all of you! Marianne

Sally5
Posts: 86
Joined: Jun 2010

Marianne and girls,

Thanks for all your information. I am on day 5 of tamoxifen and I have been tired. Although I hate taking this, it really helps to know what to expect.

I haven't noticed any new sleeplessness ...... because that started after surgery. With my tissue expanders, I don't sleep like I used to...

If I knew it worked, it would be worth it.

Mariannemm's picture
Mariannemm
Posts: 136
Joined: Apr 2010

Hi Sally,

I just we just have to have faith that it is working! That is what I am going with, otherwise I would be a basketcase! Cheers, Marianne

Sally5
Posts: 86
Joined: Jun 2010

Mariannemm,

Thanks. You were asking for help and you land up giving it.

You are right. We have to have faith. This site is a great source of faith for me....

Thanks.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network